Talc (magnesium trisilicate) pulmonary embolism is a rare cause of non thrombotic pulmonary embolism. It tends to be more prevalent in patients with narcotic abuse.
Most patients are asymptomatic although dyspnea and persistent cough occur with severe talc exposure. Clinical features appear to be dose-related and may progress even after cessation of IV drug use.
Magnesium silcate - trisilicate (talc), starch, and cellulose, are used as fillers in drug manufacturing. Crushing of tablets and subsequent injection by IV drug users introduces the talc into the venous circulation.
Talc particles can reach small pulmonary arterioles and capillaries which can then lead to a foreign body giant cell granulomatous reaction. This can be followed by confluence of granulomas (talc granulomatosis) and subsequent fibrosis and lung architectural distortion.
The fibrosis and architectural distortion may have an upper lobe predilection.
Plain film and CT
There may be initial widespread small nodular and/or reticular densities progressing to large areas of increased opacity (the latter can resemble the progressive massive fibrosis seen in patients with silicosis). Features of pulmonary hypertension may be present. Lymphadenopathy is uncommon.
For advanced disease with architectural distortion consider
- 1. Marschke G, Haber L, Feinberg M. Pulmonary talc embolization. Chest. 1976;68 (6): 824-6. Pubmed citation
- 2. Lamb D, Roberts G. Starch and talc emboli in drug addicts' lungs. J. Clin. Pathol. 1973;25 (10): 876-81. Free text at pubmed - Pubmed citation
- 3. Han D, Lee KS, Franquet T et-al. Thrombotic and nonthrombotic pulmonary arterial embolism: spectrum of imaging findings. Radiographics. 2003;23 (6): 1521-39. Radiographics (full text) - doi:10.1148/rg.1103035043 - Pubmed citation
- 4. Rossi SE, Goodman PC, Franquet T. Nonthrombotic pulmonary emboli. AJR Am J Roentgenol. 2000;174 (6): 1499-508. doi:10.2214/ajr.174.6.1741499 - Pubmed citation